Why does Zoloft make you hyperactive? (3+ reasons)
Why does Zoloft make you hyperactive?
Zoloft (sertraline) may cause hyperactivity due to one or more of the following reasons:
- Zoloft affects serotonin levels
- The antidepressant can trigger hypomania as a side effect
- It can unmask psychosis
- It can make you hyperactive when taken with certain medications
Zoloft affects serotonin levels
Zoloft can cause hyperactivity by affecting serotonin levels in the brain. This antidepressant primarily inhibits the reuptake of serotonin by blocking serotonin transporters (SERT). (1,2)
This increases the serotonergic activity in the brain, which is the primary mechanism of action of all selective serotonin reuptake inhibitors (SSRIs) (1). This increased serotonin activity can sometimes make people hyperactive, especially if they are new to Zoloft or if their dose has recently been increased.
The dose you are taking plays an important role, and typically antidepressants are started from the lowest effective doses to help your body adjust before increasing the dose. Some people may experience hyperactivity after their Zoloft dose is increased, and a common fix for this is dose reduction
It can trigger hypomania as a side effect
Research suggests that Zoloft can trigger hypomania characterised by hyperactivity and severe mood changes in some people as a genuine side effect (3). It’s not that commonly reported, and only a few people could be susceptible to it.
However, there is no way to predict who may end up experiencing this side effect. Case studies show sertraline-induced hypomania even after a few days of taking 50 mg of sertraline, the standard therapeutic dose of this antidepressant and not considered a high dose (3).
Most of these cases are resolved within a week or two of drug discontinuation, indicating that Zoloft can trigger hyperactivity as a side effect in some people.
It can unmask psychosis
Zoloft and related antidepressants are also known to unmask psychosis. Mental health conditions are sometimes not properly diagnosed and are mistakenly diagnosed as common conditions, like depression, due to overlapping symptoms.
Zoloft can unmask underlying psychotic conditions, such as bipolar disorder, and aggravate symptoms, causing hyperactivity, sudden mood changes, worsening anxiety, etc (2). If you’re feeling unusually hyperactive or restless and are also experiencing other symptoms, it’s best to consult with your provider.
It can make you hyperactive when taken with certain medications
Zoloft, when taken with certain medications, can trigger hyperactivity in some people. Some medications may increase the effects of Zoloft or can also affect the brain.
When such medications are paired together to manage different comorbidities, changes in side effects like hyperactivity can be increased. Some medications that can cause this side effect when paired with Zoloft include:
|Various, e.g., amphetamines
|Prescribed for attention-deficit/hyperactivity disorder (ADHD) or narcolepsy.
|Can have stimulant-like effects and may increase alertness.
|Used to treat sleep disorders like narcolepsy or excessive sleepiness.
Does research show a link between Zoloft and hyperactivity?
Research studies have linked Zoloft with hyperactivity. However, research also suggests that underlying factors play a huge role in such cases.
Although some cases of sertraline-induced hyperactivity disorder or hypomania have been reported previously, there could be underlying health conditions that make some people more susceptible to this (3).
Some research studies have indicated that sertraline and related antidepressants can exacerbate the symptoms of conditions like attention-deficit hyperactivity disorder (ADHD). (4)
Some case studies showed no negative responses in ADHD patients to antidepressants, but SSRIs, including sertraline, were not found to be helpful in any way for such patients (4).
This indicates that sertraline should be carefully prescribed in people who have an underlying attention-related illness, and this antidepressant is contraindicated in people with psychiatric conditions, such as bipolar disorder.
What should you do if Zoloft makes you hyperactive?
It’s best to reach out to your doctor if Zoloft is making you hyperactive. Some people might experience this change after a recent dose escalation, which could get better with dose adjustment. However, if Zoloft continues to make you hyperactive, this antidepressant might not be the best choice for you.
Severe cases are often linked to drug discontinuation and a washout period, preferably to help you get rid of the symptoms, which could take 1-2 weeks or longer in some cases. Your doctor will also help with symptomatic relief and switch you to another safer alternative.
Now, many antidepressants can replace Zoloft, but the right choice of medication should be determined by your healthcare provider. So make sure you do not make any changes to your prescription without consulting your doctor first.
Managing hyperactivity with antidepressants
In my experience as a pharmacist, I have seen people struggling with various side effects, including hyperactivity. Most cases that I came across were triggered after a recent dose escalation and got better with dose reduction. However, some people did not get better with dose adjustment and continued to experience side effects.
I have also seen people who do get better with time without any changes as their body adjusts to the medication. So, each case is unique and requires different adjustments. It’s best to talk to your doctor about your concerns and avoid making abrupt changes to your treatment plan.
- Singh HK, Saadabadi A. Sertraline. 2023 Feb 13. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan–. PMID: 31613469. Available from: https://www.ncbi.nlm.nih.gov/books/NBK547689
- The Food and Drug Administration (FDA). HIGHLIGHTS OF PRESCRIBING INFORMATION. ZOLOFT (sertraline hydrochloride) tablets, for oral use. Available from: https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019839s74s86s87_20990s35s44s45lbl.pdf
- Mendhekar DN, Gupta D, Girotra V. Sertraline-induced hypomania: a genuine side-effect. Acta Psychiatr Scand. 2003 Jul;108(1):70-4. doi: 10.1034/j.1600-0447.2003.00080.x. Erratum in: Acta Psychiatr Scand. 2003 Dec;108(6):466. PMID: 12807380. https://pubmed.ncbi.nlm.nih.gov/12807380/
- Findling RL. Open-label treatment of comorbid depression and attentional disorders with co-administration of serotonin reuptake inhibitors and psychostimulants in children, adolescents, and adults: a case series. J Child Adolesc Psychopharmacol. 1996 Fall;6(3):165-75. doi: 10.1089/cap.1996.6.165. PMID: 9231310. https://pubmed.ncbi.nlm.nih.gov/9231310/